October  2021, 15(5): 1035-1050. doi: 10.3934/ipi.2021027

On Tikhonov-type regularization with approximated penalty terms

Industrial Mathematics Institute, Johannes Kepler University, A-4040 Linz, Austria

Received  November 2020 Revised  January 2021 Published  October 2021 Early access  March 2021

In this paper, we deal with (nonlinear) ill-posed problems that are regularized by minimizing Tikhonov-type functionals. If the minimization is tedious for some penalty term $ P_0 $, we approximate it by a family of penalty terms $ ({P_\beta}) $ having nicer properties and analyze what happens as $ \beta\to 0 $.

We investigate the discrepancy principle for the choice of the regularization parameter and apply all results to linear problems with sparsity constraints. Numerical results show that the proposed method yields good results.

Citation: Andreas Neubauer. On Tikhonov-type regularization with approximated penalty terms. Inverse Problems & Imaging, 2021, 15 (5) : 1035-1050. doi: 10.3934/ipi.2021027
References:
[1]

A. B. Bakushinskii and A. Goncharsky, Iterative Methods for the Solution of Incorrect Problems, Nauka, Moscow, 1989, In Russian. Google Scholar

[2]

A. B. Bakushinskii and M. Y. Kokurin, Iterative Methods for Approximate Solution of Inverse Problems, vol. 577 of Mathematics and Its Applications, Springer, Dordrecht, 2004.  Google Scholar

[3]

H. W. Engl, M. Hanke and A. Neubauer, Regularization of Inverse Problems, Kluwer, Dordrecht, 1996.  Google Scholar

[4]

S. F. Gilyazov and N. L. Gol'dman, Regularization of Ill-Posed Problems by Iteration Methods, Kluwer, Dordrecht, 2000. Google Scholar

[5]

M. Hanke, A regularization Levenberg-Marquardt scheme, with applications to inverse groundwater filtration problems, Inverse Problems, 13 (1997), 79-95.  doi: 10.1088/0266-5611/13/1/007.  Google Scholar

[6]

P. C. Hansen and J. S. Jørgensen, AIR tools II: Algebraic iterative reconstruction methods, improved implementation, Numer. Algorithms, 79 (2018), 107-137.  doi: 10.1007/s11075-017-0430-x.  Google Scholar

[7]

F. Hinterer, S. Hubmer and R. Ramlau, A note on the minimization of a Tikhonov functional with $\ell^1$-penalty, Inverse Problems, 36 (2020), 074001 19pp. doi: 10.1088/1361-6420/ab89c2.  Google Scholar

[8]

K. Ito and B. Jin, Inverse Problems: Tikhonov Theory and Algorithms, vol. 22 of Series on Applied Mathematics, World Scientific Publishing Co. Pte. Ltd., Hackensack, NJ, 2015.  Google Scholar

[9]

B. Kaltenbacher, A. Neubauer and O. Scherzer, Iterative Regularization Methods for Nonlinear Ill-Posed Problems, no. 6 in Radon Series on Computational and Applied Mathematics, Walter de Gruyter GmbH & Co. KG, Berlin, 2008. doi: 10.1515/9783110208276.  Google Scholar

[10]

C. C. Paige and M. A. Saunders, LSQR: An algorithm for sparse linear equations and sparse least squares, ACM Trans. Math. Software, 8 (1982), 43-71.  doi: 10.1145/355984.355989.  Google Scholar

[11]

C. Pöschl, E. Resmerita and O. Scherzer, Discretization of variational regularization in Banach spaces, Inverse Problems, 26 (2010), 105017. doi: 10.1088/0266-5611/26/10/105017.  Google Scholar

[12]

R. Ramlau and C. A. Zarzer, On the minimization of a Tikhonov functional with a non-convex sparsity constraint, Electron. Trans. Numer. Anal., 39 (2012), 467-505.   Google Scholar

[13]

O. Scherzer, M. Grasmair, H. Grossauer, M. Haltmeier and F. Lenzen, Variational Methods in Imaging, vol. 167 of Applied Mathematical Sciences, Springer, New York, 2009.  Google Scholar

[14]

T. Schuster, B. Kaltenbacher, B. Hofmann and K. S. Kazimierski, Regularization Methods In Banach Spaces, vol. 10 of Radon Series on Computational and Applied Mathematics, de Gruyter, Berlin, 2012. doi: 10.1515/9783110255720.  Google Scholar

[15]

A. N. Tikhonov, A. S. Leonov and A. G. Yagola, Nonlinear Ill-Posed Problems, no. 14 in Vol. 1 and 2, Applied Mathematics and Mathematical Computation, Chapman & Hall, London, 1998. doi: 10.1007/978-94-017-5167-4.  Google Scholar

show all references

References:
[1]

A. B. Bakushinskii and A. Goncharsky, Iterative Methods for the Solution of Incorrect Problems, Nauka, Moscow, 1989, In Russian. Google Scholar

[2]

A. B. Bakushinskii and M. Y. Kokurin, Iterative Methods for Approximate Solution of Inverse Problems, vol. 577 of Mathematics and Its Applications, Springer, Dordrecht, 2004.  Google Scholar

[3]

H. W. Engl, M. Hanke and A. Neubauer, Regularization of Inverse Problems, Kluwer, Dordrecht, 1996.  Google Scholar

[4]

S. F. Gilyazov and N. L. Gol'dman, Regularization of Ill-Posed Problems by Iteration Methods, Kluwer, Dordrecht, 2000. Google Scholar

[5]

M. Hanke, A regularization Levenberg-Marquardt scheme, with applications to inverse groundwater filtration problems, Inverse Problems, 13 (1997), 79-95.  doi: 10.1088/0266-5611/13/1/007.  Google Scholar

[6]

P. C. Hansen and J. S. Jørgensen, AIR tools II: Algebraic iterative reconstruction methods, improved implementation, Numer. Algorithms, 79 (2018), 107-137.  doi: 10.1007/s11075-017-0430-x.  Google Scholar

[7]

F. Hinterer, S. Hubmer and R. Ramlau, A note on the minimization of a Tikhonov functional with $\ell^1$-penalty, Inverse Problems, 36 (2020), 074001 19pp. doi: 10.1088/1361-6420/ab89c2.  Google Scholar

[8]

K. Ito and B. Jin, Inverse Problems: Tikhonov Theory and Algorithms, vol. 22 of Series on Applied Mathematics, World Scientific Publishing Co. Pte. Ltd., Hackensack, NJ, 2015.  Google Scholar

[9]

B. Kaltenbacher, A. Neubauer and O. Scherzer, Iterative Regularization Methods for Nonlinear Ill-Posed Problems, no. 6 in Radon Series on Computational and Applied Mathematics, Walter de Gruyter GmbH & Co. KG, Berlin, 2008. doi: 10.1515/9783110208276.  Google Scholar

[10]

C. C. Paige and M. A. Saunders, LSQR: An algorithm for sparse linear equations and sparse least squares, ACM Trans. Math. Software, 8 (1982), 43-71.  doi: 10.1145/355984.355989.  Google Scholar

[11]

C. Pöschl, E. Resmerita and O. Scherzer, Discretization of variational regularization in Banach spaces, Inverse Problems, 26 (2010), 105017. doi: 10.1088/0266-5611/26/10/105017.  Google Scholar

[12]

R. Ramlau and C. A. Zarzer, On the minimization of a Tikhonov functional with a non-convex sparsity constraint, Electron. Trans. Numer. Anal., 39 (2012), 467-505.   Google Scholar

[13]

O. Scherzer, M. Grasmair, H. Grossauer, M. Haltmeier and F. Lenzen, Variational Methods in Imaging, vol. 167 of Applied Mathematical Sciences, Springer, New York, 2009.  Google Scholar

[14]

T. Schuster, B. Kaltenbacher, B. Hofmann and K. S. Kazimierski, Regularization Methods In Banach Spaces, vol. 10 of Radon Series on Computational and Applied Mathematics, de Gruyter, Berlin, 2012. doi: 10.1515/9783110255720.  Google Scholar

[15]

A. N. Tikhonov, A. S. Leonov and A. G. Yagola, Nonlinear Ill-Posed Problems, no. 14 in Vol. 1 and 2, Applied Mathematics and Mathematical Computation, Chapman & Hall, London, 1998. doi: 10.1007/978-94-017-5167-4.  Google Scholar

Figure 1.  Exact solution and reconstructions for noise level $ \delta = 1 $%
Figure 2.  Exact solution and reconstructions for noise level $ \delta = 10 $%
[1]

Matthew A. Fury. Regularization for ill-posed inhomogeneous evolution problems in a Hilbert space. Conference Publications, 2013, 2013 (special) : 259-272. doi: 10.3934/proc.2013.2013.259

[2]

Guozhi Dong, Bert Jüttler, Otmar Scherzer, Thomas Takacs. Convergence of Tikhonov regularization for solving ill-posed operator equations with solutions defined on surfaces. Inverse Problems & Imaging, 2017, 11 (2) : 221-246. doi: 10.3934/ipi.2017011

[3]

Adriano De Cezaro, Johann Baumeister, Antonio Leitão. Modified iterated Tikhonov methods for solving systems of nonlinear ill-posed equations. Inverse Problems & Imaging, 2011, 5 (1) : 1-17. doi: 10.3934/ipi.2011.5.1

[4]

Abhishake Rastogi. Tikhonov regularization with oversmoothing penalty for nonlinear statistical inverse problems. Communications on Pure & Applied Analysis, 2020, 19 (8) : 4111-4126. doi: 10.3934/cpaa.2020183

[5]

Felix Lucka, Katharina Proksch, Christoph Brune, Nicolai Bissantz, Martin Burger, Holger Dette, Frank Wübbeling. Risk estimators for choosing regularization parameters in ill-posed problems - properties and limitations. Inverse Problems & Imaging, 2018, 12 (5) : 1121-1155. doi: 10.3934/ipi.2018047

[6]

Ye Zhang, Bernd Hofmann. Two new non-negativity preserving iterative regularization methods for ill-posed inverse problems. Inverse Problems & Imaging, 2021, 15 (2) : 229-256. doi: 10.3934/ipi.2020062

[7]

Stefan Kindermann. Convergence of the gradient method for ill-posed problems. Inverse Problems & Imaging, 2017, 11 (4) : 703-720. doi: 10.3934/ipi.2017033

[8]

Matthew A. Fury. Estimates for solutions of nonautonomous semilinear ill-posed problems. Conference Publications, 2015, 2015 (special) : 479-488. doi: 10.3934/proc.2015.0479

[9]

Paola Favati, Grazia Lotti, Ornella Menchi, Francesco Romani. An inner-outer regularizing method for ill-posed problems. Inverse Problems & Imaging, 2014, 8 (2) : 409-420. doi: 10.3934/ipi.2014.8.409

[10]

Markus Haltmeier, Richard Kowar, Antonio Leitão, Otmar Scherzer. Kaczmarz methods for regularizing nonlinear ill-posed equations II: Applications. Inverse Problems & Imaging, 2007, 1 (3) : 507-523. doi: 10.3934/ipi.2007.1.507

[11]

Peter I. Kogut, Olha P. Kupenko. On optimal control problem for an ill-posed strongly nonlinear elliptic equation with $p$-Laplace operator and $L^1$-type of nonlinearity. Discrete & Continuous Dynamical Systems - B, 2019, 24 (3) : 1273-1295. doi: 10.3934/dcdsb.2019016

[12]

Vinicius Albani, Adriano De Cezaro. A connection between uniqueness of minimizers in Tikhonov-type regularization and Morozov-like discrepancy principles. Inverse Problems & Imaging, 2019, 13 (1) : 211-229. doi: 10.3934/ipi.2019012

[13]

Sergiy Zhuk. Inverse problems for linear ill-posed differential-algebraic equations with uncertain parameters. Conference Publications, 2011, 2011 (Special) : 1467-1476. doi: 10.3934/proc.2011.2011.1467

[14]

Olha P. Kupenko, Rosanna Manzo. On optimal controls in coefficients for ill-posed non-Linear elliptic Dirichlet boundary value problems. Discrete & Continuous Dynamical Systems - B, 2018, 23 (4) : 1363-1393. doi: 10.3934/dcdsb.2018155

[15]

Johann Baumeister, Barbara Kaltenbacher, Antonio Leitão. On Levenberg-Marquardt-Kaczmarz iterative methods for solving systems of nonlinear ill-posed equations. Inverse Problems & Imaging, 2010, 4 (3) : 335-350. doi: 10.3934/ipi.2010.4.335

[16]

Markus Haltmeier, Antonio Leitão, Otmar Scherzer. Kaczmarz methods for regularizing nonlinear ill-posed equations I: convergence analysis. Inverse Problems & Imaging, 2007, 1 (2) : 289-298. doi: 10.3934/ipi.2007.1.289

[17]

Deren Han, Zehui Jia, Yongzhong Song, David Z. W. Wang. An efficient projection method for nonlinear inverse problems with sparsity constraints. Inverse Problems & Imaging, 2016, 10 (3) : 689-709. doi: 10.3934/ipi.2016017

[18]

Eliane Bécache, Laurent Bourgeois, Lucas Franceschini, Jérémi Dardé. Application of mixed formulations of quasi-reversibility to solve ill-posed problems for heat and wave equations: The 1D case. Inverse Problems & Imaging, 2015, 9 (4) : 971-1002. doi: 10.3934/ipi.2015.9.971

[19]

Misha Perepelitsa. An ill-posed problem for the Navier-Stokes equations for compressible flows. Discrete & Continuous Dynamical Systems, 2010, 26 (2) : 609-623. doi: 10.3934/dcds.2010.26.609

[20]

Zonghao Li, Caibin Zeng. Center manifolds for ill-posed stochastic evolution equations. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021142

2020 Impact Factor: 1.639

Article outline

Figures and Tables

[Back to Top]